Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Duluth, MN

July 20, 2003Cook County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 20, 2003, 6:19 PM CDT for Cook County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 6:19 PM CDT (23:19 UTC)
Expired
Jul 20, 2003, 7:15 PM CDT
In force
56 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Cook County, MN

The radar

The Marquette radar (KMQT), 230 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS53 KDLH 202319
SVRDLH
MNC031-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
619 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOK COUNTY IN NORTHEAST MINNESOTA

* UNTIL 715 PM CDT

* AT 619 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  GRAND PORTAGE...OR ABOUT 33 MILES NORTHEAST OF GRAND MARAIS...
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND PORTAGE THROUGH 625 PN CDT...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH IN 
DIAMETER...MOVE INDOORS AWAY FROM WINDOWS.  

LAT...LON 4797 8989 4785 8969 4811 8924 4828 8949

$$

SCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:10 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 1:10 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
110 PM CDT SUN JUL 20 2003

FORECAST FOCUS WILL BE THUNDERSTORM CHANCES TONIGHT AND SHOWERS
TOMORROW.

MODELS IN FAIRLY GOOD AGREEMENT WITH CANADIAN SYSTEM HEADED OUR
WAY...ETA FASTER AND A BIT WEAKER THAN GFS...BUT FINAL FCST PRODUCT
NOT MUCH AFFECTED BY THESE DIFFERENCES.

VIGOROUS S/WV MOVING SOUTHEAST OUT OF MANITOBA AND PVA ALREADY INTO
NRN MN...HELPING TO SET OFF SOME THUNDERSTORMS. EXPECT STORMS TO
BECOME MORE NUMEROUS AS S/WV MOVES THROUGH AND ATMOSPHERE
DESTABILIZES FURTHER WITH HEATING.

KEPT SHOWERS IN FOR MAINLY MONDAY AFTERNOON...WITH A BIT OF SUNSHINE
WE COULD SET OFF SOME SCATTERED SHOWERS WITH THE 5H COLD AIR
ADVECTON. SFC COMPUTED LIS OFF THE ETA GO DOWN TO -4 MONDAY
AFTERNOON...BUT CAPES REMEAIN VERY LOW.

NUMERICAL GUIDANCE NUMBERS ALL IN THE SAME BALL PARK AND REASONABLE.

.DLH...NONE.

CC
Hazardous weather outlook, Jul 20, 7:05 AM CDT, 11 hours 14 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
705 AM CDT SUN JUL 20 2003

...AN ISOLATED SEVERE THUNDERSTORM POSSIBLE INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON
AND EARLY EVENING. THE MAIN THREATS WILL BE LARGE HAIL OR DAMAGING
WIND. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BE DROPPING
SOUTHEAST INTO NORTHERN MINNESOTA...AND THAT WILL BRING THE CHANCE
FOR THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS THURSDAY THROUGH NEXT
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

In the hours before

Local storm report, Jul 20, 4:52 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0452 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    3 W BAYFIELD              WI   1.50 IN HAIL
07/20/03   BAYFIELD                       LASTED TWO MINUTES

XXX

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:15 PM CDTTornado WarningDLHSaint Louis60 min
Jul 19, 7:47 PM CDTTornado WarningDLHItasca58 min
Jul 19, 7:48 PM CDTSevere Thunderstorm WarningDLHSaint Louis57 min
Jul 19, 8:09 PM CDTSevere Thunderstorm WarningDLHSaint Louis51 min
Jul 19, 9:02 PM CDTSpecial Marine WarningDLH58 min
Jul 19, 9:05 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min
Jul 19, 9:38 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing67 min
Jul 20, 3:45 PM CDTSpecial Marine WarningDLH60 min
Jul 20, 4:49 PM CDTSpecial Marine WarningDLH56 min
Jul 20, 6:07 PM CDTSpecial Marine WarningDLH53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.